Idaho, 2007

High Wind in Idaho, November 12, 2007

November 12, 2007 · NWS MSO · 2 events in 2 counties and zones

On November 12, a strong cold front moved across North Central Idaho and produced high winds across the Camas Prairie near Grangeville and the Salmon River Region north of Riggins, as upper level winds mixed down to the surface and interracted with strong pressure gradient winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$110,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On November 12, a strong cold front moved across North Central Idaho and produced high winds across the Camas Prairie near Grangeville and the Salmon River Region north of Riggins, as upper level winds mixed down to the surface and interracted with strong pressure gradient winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Nov 12, 9:27 AM PST, 3 hours 12 minutes earlier.

Area forecast discussion, Nov 12, 9:27 AM PST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1027 AM MST MON NOV 12 2007

.UPDATE...THE WIND ADVISORY FOR CAMAS PRAIRIE AND LOWER SNAKE AND
SALMON RIVER CANYONS WAS INCREASED TO A WARNING WITH THE
POSSIBILITY OF 60 MPH GUSTS THIS AFTERNOON AND EVENING. IN
ADDITION...WINDS ON FLATHEAD LAKE LOOK TO BE A CONCERN THROUGH THE
EVENING HOURS WITH GUSTS TO 35 MPH OR SO. HAVE ISSUED A LAKE WIND
ADVISORY.

&&

.DISCUSSION...OTHER THAN THE HIGHLIGHTS MENTIONED ABOVE HAVE ONLY
MADE MINOR ADJUSTMENTS TO PREVIOUS FORECAST. SOUTHERLY WINDS ARE
BEGINNING TO TAKE HOLD OVER CENTRAL IDAHO WITH GUSTS TO 42 MPH
NOTED AT SLATE CREEK IN THE SALMON RIVER CANYON. WINDS IN THE
MOUNTAINS ALSO BEGINNING TO PICK UP IN MOST LOCATIONS. TIMING OF
PRECIPITATION IS STILL ON TRACK...MOVING INTO NORTHERN IDAHO AND
NORTHWEST MONTANA THIS AFTERNOON...THEN THROUGH REMAINDER OF
WESTERN MONTANA THIS EVENING AND OVERNIGHT JUST AHEAD AND WITH
THE COLD FRONT. THUS FAR...VERY LITTLE MEASURABLE RAIN HAS MADE IT
EAST OF THE CASCADES...BUT TRACE AMOUNTS HAVE MADE IT AS FAR AS
SPOKANE.

WILL FURTHER ASSESS THE WINTER HIGHLIGHTS FOR THE MOUNTAINS.
TIMING OF ACCUMULATIONS...ESPECIALLY DOWN TO PASS LEVELS...WILL BE
PROBLEMATIC AS ONCE AGAIN THE COLDER AIR AND BEST PRECIPITATION
WILL NOT COINCIDE. STILL LOOKS GOOD FOR SIGNIFICANT AMOUNTS IN THE
MOUNTAINS...THOUGH.

&&

.AVIATION...STRONG SURFACE WINDS ARE EXPECTED TO DEVELOP BY THIS
AFTERNOON AHEAD OF A COLD FRONT. WINDS ALOFT WILL INCREASE
EARLIER...BRINGING A CHANCE FOR LOW LEVEL WIND SHEER TO THE REGION
IN THE LATE MORNING TO EARLY AFTERNOON. INCOMING WARM ADVECTION
RAIN AND HIGH MOUNTAIN SNOW AHEAD OF THE FRONT WILL BEGIN TO LOWER
CEILINGS AND OBSCURE HIGHER TERRAIN FROM THE WEST LATER THIS
AFTERNOON. OBSCURATIONS AND LOW CEILINGS WILL BE MORE WIDESPREAD
OVERNIGHT AS THE FRONT PASSES. THE SOUTHERLY WINDS WILL SHIFT TO
WESTERLY BEHIND THE FRONT TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 342 AM MST MON NOV 12 2007/

DISCUSSION...HAVE DECIDED TO ISSUE A WINTER STORM WARNING WITH
THIS COLD FRONTAL PASSAGE. THIS MORNINGS MODEL RUNS ARE IN AGREEMENT
PRECIPITATION BEHIND THE FRONT WILL BE SIGNIFICANT. THIS
PRECIPITATION IN THE FORM OF SNOW ALONG WITH STRONG WINDS WILL MAKE
FOR DANGEROUS CONDITIONS AT HIGHER ELEVATIONS TONIGHT. PLEASE SEE
GTFWSWMSO FOR MORE DETAILS.

PREV DISCUSSION... /ISSUED 251 AM MST MON NOV 12 2007/

DISCUSSION...MAIN FORECAST CONCERNS THROUGH TUESDAY ARE STRONG
WINDS TODAY...AND POTENTIAL FOR HEAVY MOUNTAIN SNOW MONDAY NIGHT
INTO TUESDAY MORNING. STRONG PRESSURE GRADIENT WILL SET UP AHEAD
OF THE NEXT FRONTAL SYSTEM. THIS WILL DEVELOP STRONG SOUTHWESTERLY
WINDS OVER CENTRAL IDAHO AND WESTERN MONTANA THIS AFTERNOON
THROUGH THE EVENING HOURS. THE ATMOSPHERE WILL SET UP THIS
AFTERNOON TO BRING ESPECIALLY STRONG WINDS TO AREAS OVER CENTRAL WESTERN
IDAHO INCLUDING HELLS CANYON AND GRANGEVILLE. A WIND ADVISORY FOR
THIS AREA HAS BEEN ISSUED...BUT WINDS MAY BE STRONG ENOUGH WARRANT
THIS TO BE UPGRADED TO A HIGH WIND WARNING. MODELS AT THIS TIME
ARE ONLY FLIRTING WITH WINDS THIS HIGH...SO WILL HOLD OFF
UPGRADING THE ADVISORY FOR NOW.

A LAKE WIND ADVISORY MAY ALSO BE NEEDED FOR FLATHEAD LAKE THIS
AFTERNOON AS WINDS CHANNEL UP FROM THE MISSION VALLEY. MODELS ARE
ON THE FENCE FOR THIS AS WELL...SO WILL HOLD OFF ISSUING A
HIGHLIGHT FOR THIS AREA TOO.

THE SYSTEM THAT IS PRODUCING THE STRONG SURFACE PRESSURE GRADIENT
WILL BEGIN TO MOVE THROUGH THE NORTHERN ROCKIES TONIGHT. LATEST
MODELS SHOW THIS SYSTEM TO BE COLDER AND MOISTER THAN PREVIOUSLY
FORECASTED...SO DECREASED TEMPERATURES AND SNOW LEVELS AND
INCREASED PRECIPITATION TONIGHT THROUGH TUESDAY. BECAUSE OF
THIS...SNOW FORECAST WAS ALSO INCREASED SIGNIFICANTLY ABOVE 5000
FEET WITH A FOOT OR MORE SNOW EXPECTED AT THE HIGHEST ELEVATIONS.
HIGHLIGHTS FOR SNOW AND BLOWING SNOW MAY BE NECESSARY IF MODELS
CONTINUE WITH THE WET AND COOL TREND.

TUESDAY NIGHT THROUGH MONDAY...WEAK RIDGE BUILDS INTO THE REGION
TUESDAY NIGHT INTO WEDNESDAY MORNING. THEN FOR THE REST OF THE
EXTENDED FORECAST...A MOIST WESTERLY FLOW IS OVER WESTERN MONTANA
AND NORTH CENTRAL IDAHO...WITH DISTURBANCES MOVING ACROSS THE
REGION FROM THE PACIFIC. DO NOT FEEL CONFIDENT ENOUGH TO TRY AND
TIME THE SYSTEMS...SO WILL KEEP AT LEAST CLIMATOLOGY POPS AND
TEMPERATURES FROM THURSDAY ON.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MST TUESDAY
     ABOVE 4500 FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS-
     POTOMAC/SEELEY LAKE REGION.

     LAKE WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM MST THIS
     EVENING FOR FLATHEAD/MISSION VALLEYS.

ID...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR
     OROFINO/GRANGEVILLE REGION.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM PST
     TUESDAY ABOVE 4500 FEET FOR SOUTHERN CLEARWATER MOUNTAINS.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR LOWER HELLS
     CANYON/SALMON RIVER REGION.

&&

UPDATE...WHITMORE/DEROSA
PREVIOUS DISCUSSION...STEGEMILLER/KOLATA
AVIATION...STEGEMILLER/WHITMORE
Hazardous weather outlook, Nov 12, 9:41 AM PST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1041 AM MST MON NOV 12 2007

IDZ005-006-009-010-MTZ001-002-004>007-043-130500-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
1041 AM MST MON NOV 12 2007 /941 AM PST MON NOV 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY

BRISK PRE-FRONTAL WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A STRONG FRONTAL SYSTEM IS EXPECTED TO PASS OVER THE NORTHERN
ROCKIES MONDAY NIGHT AND TUESDAY MORNING. THIS SYSTEM WILL BRING
MOISTURE AND BRISK WINDS TO MOST AREAS. AT THIS TIME SNOW
ACCUMULATIONS OF A FOOT OR MORE WILL BE POSSIBLE ABOVE 6000
FEET...WITH LIGHTER ACCUMULATIONS EXPECTED AS LOW AS VALLEY FLOORS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-130500-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
941 AM PST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY

STRONG PRE-FRONTAL WINDS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON. WINDS MAY CAUSE DAMAGE AND MAKE TRAVEL HAZARDOUS FOR
HIGH PROFILE VEHICLES. A HIGH WIND WARNING IS IN EFFECT...PLEASE
SEE GTFNPWMSO FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A STRONG FRONTAL SYSTEM IS EXPECTED TO PASS OVER THE NORTHERN
ROCKIES MONDAY NIGHT AND TUESDAY MORNING. THIS SYSTEM WILL BRING
MOISTURE AND BRISK WINDS TO MOST AREAS. AT THIS TIME SNOW
ACCUMULATIONS OF A FOOT OR MORE WILL BE POSSIBLE ABOVE 6000
FEET...WITH LIGHTER ACCUMULATIONS EXPECTED AS LOW AS VALLEY FLOORS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ003-130500-
FLATHEAD/MISSION VALLEYS-
1041 AM MST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TODAY

STRONG PRE-FRONTAL WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
THESE WINDS SHOULD MAKE FOR HAZARDOUS BOATING CONDITIONS ON
FLATHEAD LAKE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A STRONG FRONTAL SYSTEM IS EXPECTED TO PASS OVER THE NORTHERN
ROCKIES MONDAY NIGHT AND TUESDAY MORNING. THIS SYSTEM WILL BRING
MOISTURE AND BRISK WINDS TO MOST AREAS. AT THIS TIME SNOW
ACCUMULATIONS OF A FOOT OR MORE WILL BE POSSIBLE ABOVE 6000
FEET...WITH LIGHTER ACCUMULATIONS EXPECTED AS LOW AS VALLEY FLOORS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

weather.gov/missoula

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Orofino / Grangeville Region

When
November 12, 12:39 PM PST to 11:00 PM PST
Where
Orofino / Grangeville Region forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.259, -115.562 (the zone’s center; the record gives no point)

Strong pressure gradient and upper level driven winds produced sustained winds of around 43 mph with measured gusts as high as 81 mph. Damage to several buildings in Grangeville was reported including a roof of a school, furniture store and the support of a drive-in theatre screen. Numerous trees were also blown down.

High Wind, Lower Hells Canyon / Salmon River Region

When
November 12, 1:10 PM PST to 11:00 PM PST
Where
Lower Hells Canyon / Salmon River Region forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Strong pressure gradient and upper level driven winds produced sustained winds of around 45 mph with estimate gusts to near 60 mph. Storm spotters reported roof damage to homes and fences down in Riggins.|County emergency management reported that 3 semi trucks were blown over on Highway 95. There were two injuries.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60605, 60606.